Case Reports

Erythema Gyratum Repens–like Eruption in Sézary Syndrome: Evidence for the Role of a Dermatophyte

Author and Disclosure Information

Erythema gyratum repens (EGR) is a rare and poorly understood dermatosis. The relationship of superficial dermatophytic infection to EGR-like eruptions in mycosis fungoides (MF) is unclear. We present a case of an EGR-like eruption in a patient with Sézary syndrome (SS). Histopathologic examination revealed both a superficial dermatophyte (Trichophyton rubrum) and cutaneous T-cell lymphoma (CTCL) in biopsies of the skin, regardless of whether those biopsies showed EGR-like lesions or erythroderma clinically. On 2 occasions, treatment of the superficial dermatophytic infection led to resolution of the EGR-like eruption and associated pruritus but not to resolution of the erythroderma. This case supports a role for dermatophytic superinfection in an EGR-like eruption in SS. Further investigation is necessary to fully understand the impact of dermatophytic infection in this clinical setting.

Practice Points

  • Erythema gyratum repens (EGR) presents as rapidly advancing, erythematous, concentric bands that can be figurate, gyrate, or annular, with fine trailing scale.
  • Although EGR typically is associated with underlying malignancy, it is not an obligate paraneoplastic syndrome. There are numerous cases that are not associated with underlying neoplasms.
  • An EGR-like eruption may be observed in Sézary syndrome, and an overlying superficial dermatophyte infection may play a role.


 

References

Case Report

A 65-year-old woman presented with stage IVA2 mycosis fungoides (MF)(T4N3M0B2)/Sézary syndrome (SS). A peripheral blood count contained 6000 Sézary cells with cerebriform nuclei, a CD2+/CD3+CD4+CD5+/CD7+CD8CD26immunophenotype, and a highly abnormal CD4 to CD8 ratio (70:1). Positron emission tomography and computed tomography demonstrated hypermetabolic subcutaneous nodules in the base of the neck and generalized lymphadenopathy. Lymph node biopsy showed involvement by T-cell lymphoma and dominant T-cell receptor γ clonality by polymerase chain reaction.

On initial presentation to the Cutaneous Lymphoma Clinic at the University of Wisconsin-Madison, the patient was erythrodermic. She also was noted to have undulating wavy bands and concentric annular, ringlike, thin, erythematous plaques with trailing scale, giving a wood grain, zebra hide–like appearance involving the buttocks, abdomen, and lower extremities (Figure 1). Lesions were markedly pruritic and were advancing rapidly. A diagnosis of erythema gyratum repens (EGR)–like eruption was made.

Figure 1. Erythema gyratum repens–like eruption on the legs.

Biopsy of an EGR-like area on the leg showed a superficial perivascular and somewhat lichenoid lymphoid infiltrate (Figure 2). Lymphocytes were lined up along the basal layer, occasionally forming nests within the epidermis. Nearly all mononuclear cells in the epidermis and dermis exhibited positive CD3 and CD4 staining, with only scattered CD8 cells. These features were compatible with cutaneous involvement in SS. A concurrent biopsy from diffusely erythrodermic forearm skin, which lacked EGR-like morphology, showed similar histopathologic and immunophenotypic features.

Figure 2. Histopathology revealed a superficial perivascular and somewhat lichenoid lymphoid infiltrate, consistent with mycosis fungoides (H&E, original magnification ×20).

Periodic acid–Schiff (PAS) with diastase stain revealed numerous septate hyphae within the stratum corneum in both skin biopsy specimens (Figure 3). Fungal culture of EGR-like lesions was positive for a nonsporulating filamentous fungus, identified as Trichophyton rubrum by DNA sequencing.

Figure 3. Periodic acid–Schiff with diastase stain revealed septate hyphae within the stratum corneum (original magnification ×20).

A diagnosis of EGR-like eruption secondary to tinea corporis in SS was made. The possibility of tinea incognito also was considered to explain the presence of dermatophytes in the biopsy from skin that exhibited only erythroderma clinically; however, the patient did not have a history of corticosteroid use.

Interferon alfa-2b and methotrexate therapy was initiated. Additionally, oral terbinafine (250 mg/d) was initiated for 14 days, resulting in complete resolution of the EGR-like eruption; nevertheless, diffuse erythema remained. Subsequently, within 3 months of treatment, the cutaneous T-cell lymphoma (CTCL) improved with continued interferon alfa-2b and methotrexate. Erythroderma became minimal; the circulating Sézary cell count decreased by 50%. The patient ultimately had multiple relapses in erythroderma and progression of SS. Erythema gyratum repens–like lesions recurred on multiple occasions, with a temporary response to repeat courses of oral terbinafine.

Next Article: